Alert archive / Nebraska / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jun 19, 2018, 9:38 PM CDT for Gosper County, Phelps County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2018, 9:38 PM CDT (02:38 UTC)
- Expired
- Jun 20, 2018, 2:09 AM CDT
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gosper County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.3
The text
As transmitted.
221
WGUS53 KGID 200238
FFWGID
NEC073-137-200830-
/O.NEW.KGID.FF.W.0006.180620T0238Z-180620T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
938 PM CDT TUE JUN 19 2018
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Southern Phelps County in south central Nebraska...
Gosper County in south central Nebraska...
* Until 330 AM CDT.
* At 936 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates 1 to 3 inches
of rain has fallen across portions of Gosper and Phelps Counties.
Runoff from the heavy rain combined with additional rain tonight
will create areas of flash flooding.
* Some locations that will experience flooding include...
Holdrege, Bertrand, Loomis, Funk and Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4044 10009 4044 9998 4056 9998 4052 9918
4035 9918 4035 10010
$$
Fay1 follow-up statement
350
WGUS73 KGID 200709
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
209 AM CDT WED JUN 20 2018
NEC073-137-200718-
/O.CAN.KGID.FF.W.0006.000000T0000Z-180620T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phelps NE-Gosper NE-
209 AM CDT WED JUN 20 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN PHELPS AND GOSPER COUNTIES IS
CANCELLED...
The heavy rain has ended, although runoff may still pose a flooding
threat overnight. An areal flood warning remains in effect for this
area. Please continue to heed any remaining road closures.
LAT...LON 4044 10009 4044 9998 4056 9998 4052 9918
4035 9918 4035 10010
$$
MangelsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 1:55 PM CDT, 7 hours 43 minutes earlier.
Area forecast discussion, Jun 19, 1:55 PM CDT, 7 hours 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
155 PM CDT Tue Jun 19 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 149 PM CDT Tue Jun 19 2018
Attention remains on the potential for severe weather and heavy
rain/flooding this evening and tonight. The weather pattern remains
active with a potent closed upper low edging east of the northern
Rockies with a lead shortwave lifting out of the base of the trough
across CO, which will interact with a frontal boundary across the
plains later today/tonight. The surface boundary this morning was
oriented from southeast CO, northeast to KHYS to K61 to KLNK and the
front has lifted a little farther to the north early this
afternoon.
Short term models suggest a couple areas for storm development, with
the first round of storms initiating along the front across western
KS/southwest Neb with continued development along the boundary
through the evening. While to the west, convection over Wyoming is
expected to sustain and reach our area after dark and move through
during the overnight hours. The environment will be favorable for
strong to severe storms especially focused along the boundary for
our southern zones, as instability averages 2500 j/kg with
effective shear around 30kts. The primary storm threats will be
large hail and damaging winds, however an isolated tornado cannot
be ruled out through the evening.
Heavy rainfall and the potential for flooding is the next concern
from the storms with precipitable water values of 1.5" to 1.75"
which are 150 to 200 percent of normal for this time of year. While
it's been fairly dry for most areas, the precipitation rates and
amounts from the storms is a concern. The Belgrade area picked up
1.5" of rain in just 20 minutes this morning and rainfall rates of 1
to 2 inches an hour may be realized. Given the potential for heavy
rain and flooding, the flash flood watch has been expanded farther
north along the boundary where confidence in heavy rain potential is
higher. Rain amounts across our central zones is a little more
uncertain, in between or on the northern edge of convection in the
evening and on the southern end of the high plains storms tonight.
Showers and thunderstorms may be ongoing/linger into the day
Wednesday or redevelop under the influence of the mid/upper low
pressure system across the plains, but severe weather chances
diminish and focus along the frontal boundary to our east. We've
been talking about the arrival of cooler weather for awhile now, and
temps Wednesday will reflect the post frontal airmass with highs in
the 70s to low 80s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 149 PM CDT Tue Jun 19 2018
Models are not in complete agreement on the progression of the upper
low across the plains on Thursday with the NAM the slowest and
farthest south and west, tracking the system through eastern KS vs
Kansas City area on other models. Regardless, on the back side of
the system, wraparound showers will remain possible through the
day. Thursday will also see a continuation of the cool conditions
with highs mainly 70 to 75 degrees, and as previous shift
mentioned, gusty north winds may make it feel even cooler.
Friday is still shaping up to be dry in between weather systems in
shortwave ridging/rising heights behind the departing upper low.
Temps will recover to some degree, but still below normal in the 70s
to low 80s. The pattern turns active again Friday night and
continues through the weekend and into next week as a series of
shortwave troughs cross the Central Plains. While each day will
not be a rainout, multiple chances for showers and storms exist,
providing the chance for beneficial rains.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1212 PM CDT Tue Jun 19 2018
Complicated TAF period with low clouds this morning at IFR, which
have recently raised to MVFR. Generally expect MVFR clouds through
the day with chances for showers and storms increasing heading
into the evening and overnight hours. Strong to severe storms are
possible, with hail/wind the primary hazards. Brunt of precip
should move east of the terminals Wednesday morning with low cloud
remaining possible into the daylight hours.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ076-077-
082>087.
KS...Flash Flood Watch through Wednesday morning for KSZ005>007-
017>019.
&&
SHORT TERM...Fay
LONG TERM...Fay
AVIATION...FayHazardous weather outlook, Jun 19, 1:48 PM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 148 PM CDT Tue Jun 19 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 148 PM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This afternoon and Tonight. Strong to severe thunderstorms are possible today, primary from 4 pm and into the overnight hours. The storms will be capable of producing large hail the size of ping pong balls and damaging winds to 70 mph. In addition, an isolated tornado cannot be ruled out, primarily southwest of the tri-cities. Areas of heavy rainfall accompanying the storms may lead to localized flooding. A flash flood watch is in effect for all of north central Kansas and locations south of a line from Cambridge to Clay Center and Geneva, Nebraska. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Except for the daytime of Friday, there are intermittent chances for thunderstorms each day through Monday. Severe weather is unlikely Wednesday through Friday, and it is too early to accurately evaluate the severe risk into the weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jun 19, 8:57 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HEAVY RAIN EDISON 40.28N 99.78W
06/19/2018 M2.15 INCH FURNAS NE TRAINED SPOTTER
&&
THIESLocal storm report, Jun 19, 9:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 4 W ALEXANDRIA 40.26N 97.47W
06/19/2018 E1.00 INCH THAYER NE TRAINED SPOTTER
0430 PM HAIL 2 E GILEAD 40.15N 97.38W
06/19/2018 M1.25 INCH THAYER NE TRAINED SPOTTER
LOTS OF HALF DOLLAR SIZE HAIL.
0501 PM FUNNEL CLOUD 3 WNW WILCOX 40.38N 99.22W
06/19/2018 PHELPS NE PUBLIC
PUBLIC REPORT OF FUNNEL CLOUD RELAYED
THROUGH EM.
0519 PM HAIL DESHLER 40.14N 97.72W
06/19/2018 M0.75 INCH THAYER NE TRAINED SPOTTER
PEA TO PENNY SIZE HAIL.
0525 PM HAIL DESHLER 40.14N 97.72W
06/19/2018 E1.00 INCH THAYER NE PUBLIC
REPORT VIA TWITTER.
0530 PM HAIL 8 WNW HUNTLEY 40.25N 99.43W
06/19/2018 E2.75 INCH HARLAN NE PUBLIC
0535 PM HAIL 4 N ALMA 40.16N 99.36W
06/19/2018 E0.88 INCH HARLAN NE PUBLIC
PUBLIC REPORT RELAYED THROUGH EM.
0545 PM FUNNEL CLOUD 2 S HUNTLEY 40.19N 99.29W
06/19/2018 HARLAN NE EMERGENCY MNGR
0545 PM HAIL 2 NE DESHLER 40.16N 97.70W
06/19/2018 M1.00 INCH THAYER NE FIRE DEPT/RESCUE
0550 PM HAIL 6 SE AXTELL 40.42N 99.05W
06/19/2018 E1.25 INCH KEARNEY NE STORM CHASER
0615 PM TSTM WND GST 1 SW NAPONEE 40.06N 99.15W
06/19/2018 M59 MPH FRANKLIN NE MESONET
0615 PM TSTM WND GST 6 SW CARLETON 40.24N 97.75W
06/19/2018 M71 MPH THAYER NE MESONET
0620 PM TSTM WND DMG 1 N NAPONEE 40.09N 99.14W
06/19/2018 FRANKLIN NE LAW ENFORCEMENT
SMALL TREES BRANCHES KNOCKED DOWN BY WINDS.
0623 PM HAIL 2 N FRANKLIN 40.13N 98.95W
06/19/2018 E1.75 INCH FRANKLIN NE TRAINED SPOTTER
0630 PM TSTM WND GST 2 N FRANKLIN 40.12N 98.95W
06/19/2018 M52 MPH FRANKLIN NE MESONET
0635 PM HAIL 3 E FRANKLIN 40.10N 98.89W
06/19/2018 E2.00 INCH FRANKLIN NE STORM CHASER
0705 PM FLASH FLOOD 2 ENE CHESTER 40.02N 97.58W
06/19/2018 THAYER NE FIRE DEPT/RESCUE
HUBBELL FIRE CHIEF REPORTS WATER OVER THE
ROAD NEAR INTERSECTION OF HWY 8 AND 6200
ROAD 2 E OF CHESTER.
0730 PM TSTM WND GST BURR OAK 39.88N 98.30W
06/19/2018 E60 MPH JEWELL KS CO-OP OBSERVER
0732 PM HEAVY RAIN 5 SSE GILEAD 40.07N 97.38W
06/19/2018 E7.00 INCH THAYER NE FIRE DEPT/RESCUE
0807 PM TSTM WND GST BELOIT AIRPORT 39.47N 98.13W
06/19/2018 M52 MPH MITCHELL KS AWOS
0830 PM HEAVY RAIN SMITH CENTER 39.78N 98.78W
06/19/2018 M3.31 INCH SMITH KS CO-OP OBSERVER
0856 PM HEAVY RAIN EDISON 40.28N 99.78W
06/19/2018 M2.15 INCH FURNAS NE TRAINED SPOTTER
&&Local storm report, Jun 19, 9:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
912 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND GST 2 N CAMBRIDGE 40.32N 100.17W
06/19/2018 E60 MPH FURNAS NE PUBLIC
&&
KELLEYLocal storm report, Jun 19, 9:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
916 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND GST 3 W HOLBROOK 40.30N 100.07W
06/19/2018 M63 MPH FURNAS NE TRAINED SPOTTER
&&
MANGELSLocal storm report, Jun 19, 9:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG CAMBRIDGE 40.28N 100.17W
06/19/2018 FURNAS NE TRAINED SPOTTER
SEVERAL BRANCHES DOWN IN CAMBRIDGE. TIME
ESTIMATED FROM RADAR.
&&
MANGELSLocal storm report, Jun 19, 9:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND GST EDISON 40.28N 99.78W
06/19/2018 M60 MPH FURNAS NE TRAINED SPOTTER
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:05 PM CDT | Severe Thunderstorm Warning | GID | Webster | 40 min |
| Jun 19, 7:08 PM CDT | Areal Flood Advisory | GID | Franklin | 3 hr |
| Jun 19, 7:55 PM CDT | Flash Flood Warning | GID | Furnas, Harlan | 6 hr |
| Jun 19, 8:03 PM CDT | Areal Flood Advisory | GID | Nuckolls | 3 hr |
| Jun 19, 8:16 PM CDT | Flash Flood Warning | GID | Nuckolls | 6 hr |
| Jun 19, 8:26 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 49 min |
| Jun 19, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 53 min |
| Jun 19, 9:10 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 50 min |
| Jun 19, 9:16 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 44 min |
| Jun 19, 9:27 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 33 min |
| Jun 19, 9:31 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 29 min |
| Jun 19, 10:00 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Harlan, Kearney, Phelps | 45 min |
| Jun 19, 10:33 PM CDT | Areal Flood Advisory | GID | Dawson, Gosper | 3 hr |
| Jun 20, 12:29 AM CDT | Areal Flood Warning | GID | Thayer | 12 hr |
| Jun 20, 2:05 AM CDT | Areal Flood Warning | GID | Furnas, Gosper, Harlan, Phelps | 6 hr |
| Jun 20, 2:23 AM CDT | Areal Flood Warning | GID | Nuckolls | 6 hr |
| Jun 20, 4:38 PM CDT | Special Weather Statement | GID | Webster | 37 min |
| Jun 20, 5:04 PM CDT | Special Weather Statement | GID | Adams | 26 min |
| Jun 20, 5:08 PM CDT | Special Weather Statement | GID | Webster | 37 min |
Nearby
Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.